Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 90, NWS La Crosse, WI

August 5, 2019Allamakee County, Clayton County, Iowa; Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 8:59 PM CDT for Allamakee County, Clayton County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 8:59 PM CDT (01:59 UTC)
Expired
Aug 5, 2019, 9:45 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KARX 060159
SVRARX
IAC005-043-WIC023-043-103-060245-
/O.NEW.KARX.SV.W.0090.190806T0159Z-190806T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
859 PM CDT Mon Aug 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Clayton County in northeastern Iowa...
  Southeastern Allamakee County in northeastern Iowa...
  Grant County in southwestern Wisconsin...
  Southwestern Richland County in southwestern Wisconsin...
  Crawford County in southwestern Wisconsin...

* Until 945 PM CDT.

* At 859 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles east of Harpers Ferry to 7 miles east of
  Prairie Du Chien to near Volga, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Bloomington around 910 PM CDT.
  Boscobel around 920 PM CDT.
  Lancaster and Fennimore around 925 PM CDT.

Other locations impacted by these severe thunderstorms include
Eastman, Highway 61 And County T, Montfort, Giard, Turkey River,
National and Effigy Mounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 9147 4314 9116 4336 9117 4324 9033
      4321 9035 4320 9043 4281 9043 4264 9114
      4264 9116
TIME...MOT...LOC 0159Z 304DEG 40KT 4326 9096 4306 9100 4284 9158 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
3 follow-up statements
092 
WWUS53 KARX 060211
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
911 PM CDT Mon Aug 5 2019

IAC005-060221-
/O.CAN.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Allamakee IA-
911 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLAMAKEE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled.

LAT...LON 4295 9144 4309 9115 4321 9111 4325 9106
      4328 9108 4334 9106 4324 9033 4321 9035
      4320 9043 4281 9043 4264 9113 4264 9116
TIME...MOT...LOC 0211Z 304DEG 40KT 4320 9084 4300 9088 4278 9146 

$$

IAC043-WIC023-043-103-060245-
/O.CON.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
911 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL CLAYTON...GRANT...SOUTHWESTERN RICHLAND AND CRAWFORD
COUNTIES...

At 911 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Boscobel to 7 miles north of
Bloomington to near Volga, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bloomington around 915 PM CDT.
  Boscobel around 920 PM CDT.
  Fennimore around 925 PM CDT.
  Lancaster around 930 PM CDT.

Other locations impacted by these severe thunderstorms include
Eastman, Arthur, Highway 61 And County T, Montfort, Giard, Eagle
Corners and Turkey River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 9144 4309 9115 4321 9111 4325 9106
      4328 9108 4334 9106 4324 9033 4321 9035
      4320 9043 4281 9043 4264 9113 4264 9116
TIME...MOT...LOC 0211Z 304DEG 40KT 4320 9084 4300 9088 4278 9146 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
876 
WWUS53 KARX 060226
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
926 PM CDT Mon Aug 5 2019

IAC043-WIC023-043-103-060245-
/O.CON.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
926 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CLAYTON...GRANT...SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CRAWFORD COUNTIES...

At 926 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to near Lancaster to near Colesburg,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lancaster, Guttenberg, Boscobel, Fennimore, Muscoda, Cassville,
Garnavillo, Bloomington, Westport, Excelsior, Preston, Bridgeport,
Beetown, Arthur, Montfort, Wauzeka, Livingston, Orion, Mount Ida and
Ellenboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4290 9137 4304 9099 4329 9084 4324 9033
      4321 9035 4320 9043 4281 9043 4264 9113
      4264 9116
TIME...MOT...LOC 0226Z 304DEG 40KT 4311 9066 4291 9070 4269 9128 

HAIL...<.75IN
WIND...60MPH
 
$$

DL
669 
WWUS53 KARX 060240
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
940 PM CDT Mon Aug 5 2019

IAC043-WIC023-043-103-060249-
/O.EXP.KARX.SV.W.0090.000000T0000Z-190806T0245Z/
Clayton IA-Grant WI-Richland WI-Crawford WI-
940 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON...
GRANT...SOUTHWESTERN RICHLAND AND SOUTHEASTERN CRAWFORD COUNTIES WILL
EXPIRE AT 945 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds up to 40 mph are still possible with these thunderstorms as 
they work across southern Grant County through 1030 PM.

LAT...LON 4290 9137 4304 9099 4329 9084 4324 9033
      4321 9035 4320 9043 4281 9043 4264 9113
      4264 9116
TIME...MOT...LOC 0239Z 304DEG 40KT 4303 9050 4283 9054 4261 9112 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:55 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 6:55 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 5 2019

At 2 PM, temperatures were in the 70s across Clark and Taylor
counties in north-central Wisconsin and ranged from the mid-80s
to lower 90s across the remainder of the area. Strong to severe
storms had developed along an outflow boundary across central
Wisconsin. There was a report up to a tennis ball hail in the Twin
Cities from a left moving supercell. ML CAPES south of this
convection ranged from 2500 to 3500 J/kg. We currently have
favorable effective supercell shear, but as the 700-500 mb speed
maximum moves east into the the Great Lakes this shear will
weaken as we move into the evening. Expect these strong to severe
storms to move southeast through southeast Minnesota and along and
north of Interstate 90 in Wisconsin this afternoon. The main
severe weather threats will be large hail and damaging wind.
However, could not rule out the potential for an isolated
tornado.

The severe weather threat for this evening will be highly
dependent upon whether the convection is able to produce a robust
cold pool or not. If this does not develop, there will be more of
a concern of the potential for flooding from training storms as
the line moves at a slower speed to the southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 209 PM CDT Mon Aug 5 2019

On Wednesday afternoon and night, a shortwave trough will
move southeast through the area. Surface dewpoints ahead of the
surface front will climb into the lower 70s. This will allow ML
CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to
6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear
ranges from 25 to 35 knots. If severe weather happens to develop,
the primary threat would be damaging winds.

From Thursday through Saturday, high pressure will provide dry
weather. High temperatures will range from the lower 70s to lower
80s and low temperatures will range from the upper 40s to upper
50s.

From Saturday night into Sunday, another northern stream short
wave will move southeast through the region. This system will
another round of showers and storms. Still a bit too early to
evaluate the severe weather possibilities with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 655 PM CDT Mon Aug 5 2019

A broken line of showers and thunderstorms continues to slowly
march southward ahead of a weak cold front and should clear out of
both LSE and RST around 02Z. Until then, some gusty winds will be
possible with heavy downpours causing temporary visibility
reductions. The main question for the remainder of tonight will be
potential for lingering post-frontal low stratus. There will be
plenty of residual low level moisture, and forecast soundings
continue to show ceilings dropping to MVFR, perhaps IFR.
Confidence is not too high, but the model signals have been
persistent. Any stratus will dissipate towards 14Z Tuesday as
daytime heating gets underway. Winds will become light and
variable tonight, staying light out of the west-northwest on
Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 AM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
357 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are likely this afternoon into the early
evening. Damaging winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm chances return Wednesday. A few could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 5, 6:20 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 NW CARIMONA           43.68N 92.17W
08/05/2019  E49 MPH          FILLMORE           MN   TRAINED SPOTTER

            TRAINED SPOTTER NEAR FILLMORE COUNTY AIRPORT
            MEASURED 49 MPH.

&&

DTJ
Local storm report, Aug 5, 6:21 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 NW CARIMONA           43.68N 92.19W
08/05/2019  M46 MPH          FILLMORE           MN   AWOS

            FILLMORE COUNTY AIRPORT MEASURED A WIND GUST
            OF 46 MPH.

&&

DTJ
Local storm report, Aug 5, 6:27 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             OSSEO                   44.58N 91.22W
08/05/2019  M1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0524 PM     TSTM WND DMG     ARCADIA                 44.25N 91.49W
08/05/2019                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT TREMPEALEAU COUNTY.

&&
Local storm report, Aug 5, 7:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       3 N MOUND PRAIRIE       43.83N 91.45W
08/05/2019  M1.73 INCH       HOUSTON            MN   PUBLIC

&&

CA
Special weather statement, Aug 5, 7:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
757 PM CDT Mon Aug 5 2019

IAZ008>011-018-019-029-030-MNZ094-WIZ042>044-053>055-061-060200-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Mower-Juneau-Richland-Crawford-Vernon-Adams-Monroe-Grant-
757 PM CDT Mon Aug 5 2019

...LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...

At 754 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Princeton to near Wonewoc to 7 miles
southeast of Lansing to 6 miles east of Manly. Movement was south at
30 mph.

Winds gust to 45 mph and half inch hail are possible with the
strongest storms as they move into much of southwest Wisconsin
and northeast Iowa through 9 PM.

Locations impacted include...
Decorah, Charles City, Prairie Du Chien, Richland Center, Mauston,
Viroqua, Waukon, Cresco, Osage, New Hampton, West Union, Lansing,
Boscobel, New Lisbon, Postville, Adams, Nashua, Monona, Elroy and
Hillsboro.

If storms approach your area, move indoors to a place of safe
shelter.

LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
      4292 9099 4291 9303 4351 9305 4348 9115
      4391 9030 4397 8960 4364 8960
TIME...MOT...LOC 0054Z 348DEG 27KT 4379 8912 4370 9019 4332 9109 4325
9309

Lawrence
Local storm report, Aug 5, 8:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       GRAND MEADOW            43.70N 92.56W
08/05/2019  M2.30 INCH       MOWER              MN   CO-OP OBSERVER

&&

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:57 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek63 min
Aug 6, 3:19 AM CDTDense Fog AdvisoryARXClark, Jackson, Taylor6 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.